Distribution of report count by latency (median time to onset from initiation of therapy) by symptom category.
Customize your JAMA Network experience by selecting one or more topics from the list below.
Desai S, Brinker A, Swann J, Iyasu S. Sitagliptin-Associated Drug Allergy: Review of Spontaneous Adverse Event Reports. Arch Intern Med. 2010;170(13):1169–1171. doi:10.1001/archinternmed.2010.188
Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010
Sitagliptin (Januvia; Merck and Co Inc, Whitehouse Station, New Jersey) was the first dipeptidyl peptidase-4 inhibitor (DPP-4) to gain approval from the Food and Drug Administration (FDA) in October 2006 for the treatment of type 2 diabetes mellitus.1 In October 2007, approved labeling for sitagliptin was updated to note the appearance of spontaneous adverse event reports of hypersensitivity reactions (ie, anaphylaxis, angioedema, serious skin reactions) and noted that most reported events occurred within the first 3 months after initiation of treatment, including some following the first dose.1 The objective of our study was to construct a case series of sitagliptin-associated allergic reactions within an empirical model for the assessment of events consistent with drug allergy.
The Adverse Event Reports System (AERS) database of the FDA was searched for all reports of potential drug allergy (including domestic and foreign reporters) with outcomes of (1) death, (2) life-threatening conditions, (3) disability, (4) hospitalization, or (5) intervention required to prevent permanent impairment. Reports of drug allergy occurring within 6 weeks following the initiation of sitagliptin therapy that suggested at least a possible causal relationship between the adverse event and sitagliptin use, as described in the World Health Organization (WHO) criteria,2 were retained as cases. Previously published criteria were modified for classification of cases into 1 of the following 4 categories to build case definitions suitable for examination of spontaneous adverse event reports, which frequently have partial or limited information. Explicit inclusion and exclusion criteria for each category are outlined as follows:
• Anaphylaxis: We defined anaphylaxis as any unexplained episode of hypotension or respiratory compromise with or without angioedema or a clinical diagnosis by a health care professional. Reports that were confounded by a major concurrent illness were excluded.
• Angioedema Without Upper Airway Obstruction/Symptomatology: Patients who rapidly developed unexplained swelling of skin or mucosa without any signs of respiratory compromise were included under this category. We excluded reports of anaphylaxis and angioedema that were confounded by concomitant use of antibiotics or in which therapy with an angiotensin-converting enzyme inhibitor or angiotensin receptor blocker was started within 1 month of onset of the hypersensitivity reaction, since these drugs most commonly cause angioedema during this period.
• Serious Skin Reactions: Reports of Stevens-Johnson syndrome or toxic epidermal necrolysis diagnosed by a health care professional and bullous, desquamative, blistering, exfoliative, urticarial, or exanthematous skin reactions were classified as cases. We excluded those cases that included the following concomitant therapies: antibiotics, carbamazepine, barbiturates, phenylbutazone, piroxicam, allopurinol, amithiozone, nevirapine, and lamotrigine because these agents are frequently cited as causes of Stevens-Johnson syndrome or toxic epidermal necrolysis.
• Hypersensitivity Vasculitis: Reports were included as cases within this category based on a clinical diagnosis of vasculitis primarily involving skin by a reporting clinician. This definition was based on diagnostic criterion for diagnosis of hypersensitivity vasculitis established by the American College of Rheumatology.3 Reports with concomitant therapy with antibiotics, phenytoin, or allopurinol or a concurrent diagnosis of hepatitis B, hepatitis C, human immunodeficiency virus, and chronic bacteremia were excluded.
Because there is no consensus regarding timing of allergic reactions with regard to initiation of drug treatment, we further categorized cases based on time to onset.
From initial marketing of sitagliptin in October 16, 2006, through November 24, 2008, the AERS database contained 186 reports that satisfied the specified search criteria. After reviewing each report, 48 reports satisfied all predefined criteria for inclusion and exclusion as cases. Among the 48 cases, 38 cases were from the United States and 10 cases were from foreign sources. Selected demographic and clinical attributes are given in the Table (stratification by primary symptom category [n = 4]), and the Figure (report count by latency). Twelve reports (25%) noted a history of allergy to other drugs, including 9 cases with penicillin allergy. Most of the cases were reported by physicians (33 cases) and other health care providers, such as pharmacists and nurses (11 cases).
Although there were no deaths, among all 48 cases in this case series, 37 (77%) were hospitalized because of the hypersensitivity reaction and 4 (8%) required ventilator support, intensive care unit treatment, or use of pressors to maintain blood pressure. Fourteen case reports noted that steroids were administered for treatment. Five cases reported recurrence of reaction on resuming sitagliptin therapy. Reporters noted that the reaction resolved in 36 cases (75%) after the withdrawal of sitagliptin. Based on WHO criteria for causality,2 5 cases were classified as “certain,” 30 as “probable,” and 13 as “possible” in relation to sitagliptin use.
This review of spontaneous adverse event reports includes 48 cases consistent with drug allergy associated with the use of sitagliptin. There are several potential limitations in our study. First, owing to the voluntary nature of reporting, spontaneous adverse event reporting systems, which were used to collect cases for this study, have numerous biases, and the information content or quality is highly variable.4 Such systems are designed to collect rare and serious events and remain important tools for drug regulation. Second, the case definitions used in this case series were modified from current clinical case definitions. This raises concerns about inadvertently including or excluding potential cases and the introduction of misclassification bias into the case series. To address this issue, we independently reviewed all case reports and included only those for which there was agreement among the authors. Also, we identified common confounders for each diagnosis and included those within each case definition as exclusion criteria.
Definite pathogenesis of allergic reactions in patients taking sitagliptin is unknown. The DPP-4 molecule is expressed on certain subsets of CD4 and CD8 T cells, B cells, and natural killer cells. Lymphocyte activation leads to up-regulation of DPP-4 enzyme.5 These data raise concerns that DPP-4 inhibitors could modulate immune function, though there is presently no definite evidence for this hypothesis.
In conclusion, spontaneous adverse event reports of allergic reactions among patients taking sitagliptin received to date are characterized by serious morbidity. More studies are needed to determine incidence and predisposing factors for allergic reactions in patients taking sitagliptin.
Correspondence: Dr Desai, SEWA-Rural, Jhagadia, District Bharuch, Gujarat State 393110, India (firstname.lastname@example.org).
Author Contributions:Study concept and design: Desai, Brinker, and Iyasu. Acquisition of data: Brinker. Analysis and interpretation of data: Desai, Brinker, and Swann. Drafting of the manuscript: Desai and Brinker. Critical revision of the manuscript for important intellectual content: Desai, Brinker, Swann, and Iyasu. Statistical analysis: Desai. Administrative, technical, and material support: Brinker and Swann. Study supervision: Brinker and Iyasu.
Financial Disclosure: At the time this project was initiated, Dr Desai was on a practicum rotation with the FDA as a resident physician within the Johns Hopkins General Preventive Residency Program. Drs Brinker, Swann, and Iyasu are employed at the FDA. These authors list no grants, directed financial support, or financial interests in these data.